Aa
Aa
A
A
A
Close
Avatar universal

Cold Turkey

Have any of you went cold turkey off your medications?  Was it due to a screw up or because you chose to just stop it?  How did it effect you and do you still have any side effects from it that have persisted?  What medication was it?

I'm interested in hearing experiences you guys might of had with this because I was forced to go cold turkey off Geodon for about a week due to bad planning on my doctor's part I guess and I went through really bad withdrawals with flu-like symptoms of a caliber I never experienced in my life and surreal bad dreams that left me feeling horrible after I woke up and tremors I had from before I started taking meds came back worse than ever and still haven't gone away.
11 Responses
Sort by: Helpful Oldest Newest
Avatar universal
You need to get to a psychiatrist.  I am assuming you have been treated by a gp!
Five years ago my gp took me off everything he had put me on, cold turkey.  Then He went on a vacation!. I was on bp meds, pain med ultram, other meds and He has the wisdom to take me off everything! I crawled on the floor counting the moments and not wanting to go to the hospital, I have a friend familiar with detox and he stays with me while my husband falls apart and cries.  Both daughters home and both see their mom lost in the abyss of insanity from being taken off the drugs.
I will NEVER go off the meds again without being weaned.  I will NEVER go to a gp for help with my psych needs.  Now all my docs, internest, psych, chiropractor and my talk Christian counselor and my female doctor so they are on the same page.  I also have just one pharmicist for all meds to stay away from interaction.
Please never go off a med without being weaned while being put on a new one and only by a psych.
I am still not back to myself and when stressed I don't do well.
Good Luck,
zzzmykids
Helpful - 0
585414 tn?1288941302
Yes I discontinued medication decades ago before my current recovery because "I thought could do without it" (which is typical) and ended up in the psych. hospital. Adjusting medications must be done with a psychiatrist but if you've had long term tremors including before medication it would be good to discuss that with your psychiatrist and obtain a referral to a neurologist who is a movement disorders specialist to determine the cause. If long term movement disorders are found Clozaril is still an option. Discuss this with your psychiatrist.
Helpful - 0
Avatar universal
Yeah I'm pretty sure she's a gp.  I'm still waiting to get into the mental health clinic here to get proper treatment or something because the waiting list is long and I won't have an appointment until the 22nd of June.  Makes me wonder sometimes if it's something else wrong with me instead of Bipolar disorder since she's the one that diagnosed me with it and not a psychiatrist.
Helpful - 0
Avatar universal
I just assume I have psychotic problems unrelated to my moods because of having autism as well.
Helpful - 0
Avatar universal
I was weaned off of Geodon and still had withdrawl problems. Your dr is an idiot. I am sorry that you had to go through it. And yes, I have quit other types of meds (anti depressants) cold turkey when I was younger and more stupid. I suffered for it greatly both physically and mentally. I would advise you to get a psy doc or at least keep a count on your meds and call before they get low to make sure your doc will be there. If they won't be there at the time you need to fill your meds, find out who is covering for them.
Helpful - 0
505907 tn?1258369340
I have recently stopped low dosage lithiam and a few weeks before - Lamical. My ADHD, Dyslexia, and deeply depresive BP conspire together to make me miss appointments (and I DO care and try hard not to) so frequently that my Pdoc has cut me off. I know there is one more not affiliated with that clinic somewhere around here if I investigate but I am so comatose with depression I don't care to find out. Part of me says I either need to go ahead and pull the plug or really start living - instead of what ever the hell this is. Do coming off either of THESE pills all at once cause problems?
Helpful - 0
Avatar universal
Coming off meds can have different effects on different people.  It depends on the dose you were on and how long you were on them.  Also how well (or not) your body copes.  I would say that if you don't have any side effects then you are probably among a very lucky minority.

Apart from side effects there is also the issue that without medication your symptoms will return or get worse.

Leta I do hope you find the strength and motivation to find that new psych.  You were treated appallingly by your previous one and he had obviously not got you on the write combination of meds.  

Is there anyone you can turn to who could help you out with arranging a new appointment?
Helpful - 0
Avatar universal
Oh and it looks like my spelling has fallen to pieces, I'm sure I don't need to show the corrections here ;-)
Helpful - 0
585414 tn?1288941302
Its worth looking for another psychiatrist and staying on medication and if things don't work out with the medication you are taking asking for it to be adjusted or changed. If a person goes off medication you don't feel the return of symptoms for a while until it gets out of bloodstream, could be a few weeks and then things get really out of control. What starts as hypomania turns into full blown mania. I remember and it was frightening. I would never repeat it. I would suggest trying the other psychiatrist and ask them if they can accomodate you as regards appointments, especially if essential matters get in the way such as taking care of children. My psychiatrist knows I can only travel by Access A Ride and am in application for home attendant coverage so he cut down the visits to once a month and most probably as I get the coverage I need then they will be increased back to every two weeks.
Helpful - 0
505907 tn?1258369340
  The thing is I still don't identify with "hypomania" or "mania". I hardly know the difference. I woyuld describe my emotions as consistant - depressed, suicidal, cynical, passionate, and amused. That's me in a nutshell - 24/7. These manic episodes I read about where you feel the impetus to exhaust yourself cleaning house - well, my house will testify that that never occurs to me. I wish you could watch me for a while. Maybe you could point out to me what I don't see.
Helpful - 0
585414 tn?1288941302
That form of rapid cycling can express itself in all form of mixed states. Only a psychiatrist could know or understand the exact terms but it is something that people experience after discontinuing treatment and it takes a while to feel the full impact of it. Loss of judgment and other standard issues can occur. For example I remember when I discontinued treatment I started calling all my old teachers from school. They were happy to catch up with me at first and then they became unnerved after a while as to why I kept calling. I didn't feel it at the time either. I just wanted to tell people my life story and it seemed appropriate although it wasn't. That's very common and starts off as something minor and can spiral into something worse. Best to follow up with a psychiatrist and find a medication that can help you and you can tolerate.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.